Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 227, NWS Midland/Odessa, TX

October 12, 2012Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 7:24 PM MDT for Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 7:24 PM MDT (01:24 UTC)
Expired
Oct 12, 2012, 8:30 PM MDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 167 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 5:22 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS54 KMAF 130124
SVRMAF
NMC025-130230-
/O.NEW.KMAF.SV.W.0227.121013T0124Z-121013T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM MDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 830 PM MDT

* AT 719 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES WEST OF MCDONALD...OR 24 MILES WEST OF LOVINGTON...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MCDONALD...
  TATUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3343 10350 3313 10306 3292 10339 3291 10373
      3297 10377 3314 10377
TIME...MOT...LOC 0124Z 239DEG 31KT 3304 10371

$$
2 follow-up statements
561 
WWUS54 KMAF 130141
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM MDT FRI OCT 12 2012

NMC025-130230-
/O.CON.KMAF.SV.W.0227.000000T0000Z-121013T0230Z/
LEA NM-
741 PM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHERN LEA COUNTY...

AT 737 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 16 MILES WEST OF MCDONALD...OR ABOUT 17 MILES NORTHWEST OF
LOVINGTON...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MCDONALD
AND TATUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3293 10339 3293 10356 3295 10366 3302 10375
      3312 10375 3324 10367 3336 10357 3343 10350
      3313 10306
TIME...MOT...LOC 0141Z 239DEG 31KT 3311 10356

$$
KAT
433 
WWUS54 KMAF 130216
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM MDT FRI OCT 12 2012

NMC025-130230-
/O.CON.KMAF.SV.W.0227.000000T0000Z-121013T0230Z/
LEA NM-
816 PM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR CENTRAL LEA COUNTY...

AT 813 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TATUM...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3298 10335 3301 10345 3304 10351 3308 10354
      3310 10355 3317 10355 3326 10350 3336 10340
      3313 10306
TIME...MOT...LOC 0216Z 239DEG 31KT 3326 10325

$$
KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 5:58 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 12, 5:58 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT FRI OCT 12 2012

.UPDATE...
UPDATED THE FORECAST FOR ISSUANCE OF TORNADO WATCH 660 AND FOR
AVIATION DISCUSSION.

&&

.DISCUSSION...
STRONG SHEAR OF 40+KTS AND INCREASING INSTABILITY FROM AN UPPER
LOW OVER NORTHERN AZ ARE CREATING FAVORABLE CONDITIONS FOR SEVERE
THUNDERSTORMS IN SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. STORMS SO FAR THIS EVENING HAVE BEEN SHOWING MODERATE TO
STRONG ROTATION THUS A TORNADO WATCH HAS BEEN ISSUED. VERY LARGE
HAIL IN EXCESS OF GOLF BALL SIZE WILL ALSO BE POSSIBLE FROM THESE
STORMS ALONG WITH WINDS IN EXCESS OF 60MPH. THE SEVERE STORMS MAY
LAST WELL INTO THE NIGHT GIVEN CONTINUED SHEAR AND INSTABILITY.
HAVE UPDATED ALL PRODUCTS TO ACCOUNT FOR THE TOR WATCH.

&&

.AVIATION...
SEVERE STORMS ARE DEVELOPING IN SOUTHEASTERN NEW MEXICO NEAR CNM
THIS EVENING. THESE STORMS WILL PROGRESS EAST OVERNIGHT FINALLY
ENDING AT MAF FROM 12-15Z . HAVE TEMPO GROUPS FOR TS FOR
CNM...HOB...INK...AND MAF THOUGH CANNOT RULE OUT TS AT PEQ OR FST
EITHER. SOUTHEAST WINDS AHEAD OF THE FRONT WILL ADVECT MVFR TO
MARGINAL IFR CIGS INTO MAF 10-16Z BEFORE VFR CONDITIONS ARRIVE
BEHIND THE FRONT. WINDS BEHIND THE FRONT WILL ALSO SHIFT FROM THE
SOUTHWEST TO WEST.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Oct 12, 11:53 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1253 PM CDT FRI OCT 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1253 PM CDT FRI OCT 12 2012 /1153 AM MDT FRI OCT 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON
INTO TONIGHT ACROSS MOST OF THE OUTLOOK AREA. THE GREATEST AREAL COVERAGE
OF STORMS IS EXPECTED TO BE NORTH OF INTERSTATE 10. SOME STORMS WILL
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER
THREAT. HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH LOCALIZED FLASH FLOODING
A CONCERN IN THE STRONGER STORMS. THE TIMING OF INITIAL SEVERE STORM
DEVELOPMENT IS FAVORED TO BE AROUND 5 PM CDT/4 PM MDT AND IN VICINITY
OF THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. STORMS WILL THEN
BE FAVORED TO MOVE EASTWARD BECOMING MORE WIDESPREAD ACROSS THE
WEST AND NORTHWEST PERMIAN BASIN EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO SATURDAY. THE BEST CHANCE OF STORMS WILL
BE IN THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION.
A FEW STORMS COULD BE STRONG PRODUCING BRIEF STRONG GUSTY WINDS...
HAIL
AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 12, 4:00 PM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT FRI OCT 12 2012

NMZ027-028-122230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
400 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL EDDY COUNTY UNTIL 430 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF WHITES CITY AT
359 PM MDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3260 10437 3247 10414 3224 10406 3212 10449
      3227 10466
TIME...MOT...LOC 2159Z 231DEG 27KT 3228 10446
Local storm report, Oct 12, 4:42 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 SE CARLSBAD           32.36N 104.19W
10/12/2012  E1.00 INCH       EDDY               NM   FIRE DEPT/RESCUE

&&

DH
Local storm report, Oct 12, 5:07 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             N ARTESIA               32.85N 104.43W
10/12/2012  E0.25 INCH       EDDY               NM   STORM CHASER

            BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
            ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
            LINE. ROOF AND CAR DAMAGE.

&&

KAT
Local storm report, Oct 12, 6:01 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             N ARTESIA               32.85N 104.43W
10/12/2012  E2.75 INCH       EDDY               NM   STORM CHASER

            BASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE
            ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY
            LINE. ROOF AND CAR DAMAGE.

0653 PM     HAIL             4 S ARTESIA             32.79N 104.43W
10/12/2012  M1.00 INCH       EDDY               NM   TRAINED SPOTTER

            1 INCH HAIL. EVENT LASTED 5 MIN.

&&

KAT
Special weather statement, Oct 12, 6:21 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI OCT 12 2012

NMZ028-130045-
EDDY COUNTY PLAINS-
621 PM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 645 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF LOCO HILLS AT 620
PM MDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3295 10433 3285 10393 3262 10410 3269 10434
TIME...MOT...LOC 0020Z 197DEG 17KT 3275 10421
Special weather statement, Oct 12, 6:46 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT FRI OCT 12 2012

NMZ028-029-033-130115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
646 PM MDT FRI OCT 12 2012

...A STRONG THUNDERSTORM IS LOCATED 22 MILES EAST NORTHEAST OF ARTESIA...

THIS STORM IS MOVING TO THE NORTHEAST AT AROUND 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3283 10358 3273 10406 3293 10416 3297 10408
      3297 10377 3311 10377
TIME...MOT...LOC 0045Z 242DEG 32KT 3290 10398

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 6:21 PM MDTSpecial Weather StatementMAFEddy24 min
Oct 12, 6:46 PM MDTSpecial Weather StatementMAFLea29 min
Oct 12, 7:48 PM MDTTornado WarningMAFLea27 min
Oct 12, 8:24 PM MDTTornado WarningMAFLea36 min
Oct 12, 8:48 PM MDTSpecial Weather StatementMAFLea27 min
Oct 12, 8:55 PM MDTSevere Thunderstorm WarningMAFLea25 min
Oct 12, 9:23 PM MDTSpecial Weather StatementMAFLea37 min
Oct 13, 12:13 AM MDTSpecial Weather StatementMAFLea17 min
Oct 13, 3:15 AM MDTHigh Wind WarningMAFEddy15 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.